Does anyone have any experience of the after efects of cisplatin?

It is likely to be my next chemo.. after weekly taxol which was not really effective. I have not had a platinum based drug for 2 years and cisplatin is being suggested rather than carboplatin because I have reacted to the latter in the past though was still able to have it in the slow regime described by others.My oncologist tells me that it is pretty rare to have a reaction to cisplatin but carboplatin replaced it because of less side effects. This made me think I should be prepared for whatever the side effects are so any info. would be welcomed.

8 Replies

oldestnewest
  • Hi Becalm,

    I am sorry that you haven't had a reply to your question and I can't be much help...but looking through the posts I noticed "Lizward" have had cisplatin perhaps you could look her up in the directory (at the top) and read about it or send her a message you also could give Ovacome helpline a ring and speak to Ruth Payne tel 0845 371 0554 or 0207 299 6650 she is very knowledgable and helpful best wishes love x G x :-)

  • I'd like to know more about cisplatin too, as my onc is talking of starting it in Nov once 6 months have elapsed since my last cycle. Thanks for the pointer to the directory Gwyn, didn't know it was there! You need to add a "red face" to your smiley faces tutorial :-)

    Liz XXX

  • Hi Liz,

    I think it is just me being a---- retentive..haha ...trust me you wouldn't want to be like me...haha...I think this is a separate disease to OC (wanting to know the ins and outs of everything)...trouble is when you know something you can't unknow it (if you know what I mean ) anyway I tried to look up "cisplatin" on the tags (at the top of the page) as well but cisplatin hasn't been tagged...and just to put a plug in here all my poems are tagged under "poems" or "musings of gwyn" a lot of people don't realise it is an easy way to find things....you just press "p" for poems or "M" for musings etc. .....

    oh and the "history" is if you want to look up something you remembered reading a few months back........not everyone "tags" their blogs or questions..I hope I don't sound too condescending I can write a whole list of things I can't do...If we were to have a competition I would win hands down...I use to say that I am great to live next door to as I am no threat (not good at anything) and my list is now getting longer...but I'm happy...love x G x :-/ ;-)

  • Gwyn and LizK

    Thanks for responding even if none of us are exactly authorities on cisplatin!! I have read the Cancer Research handout on it and the most worrying bit seems to be threat of tinnitus. The personal experience is usually more interesting than the formal info. and no doubt that will emerge in due course. The only other comment on it I have come across and it may interrest you is that Dr. Dave Carter at Oxford Brooks College is researching why ovarian cancer cells can become resistant to cisplatin and has made some early progress. So - there we are for the moment. Thanks again for replying and hope things go well for you.

    B.

  • Hi I was put on the Rotterdam Regime ie Cisplatin for six weeks and Etoposide tablets for four. I wasn't well I was very nauseous , lost my appetite, got tinnitus and my hearing has been affected. On the plus side it did reduce the tumours !! I have still got areas of disease so am going on daily Etoposide tablets three weeks on one week off for an indefinite period or until my body cannot cope with it anymore. I have cherished the past few weeks as I asked my oncologist to delay putting me on the tablets as I felt I needed a rest also wanted to have a holiday. Everyone is different with their experiences with chemo so don't think because I wasn't to good with it that's how you will be. You need to drink a lot after you are given cisplatin as it can affect your kidneys so plenty of water. Good luck to you and very Best Wishes xSusan

  • Thanks Susan for your reply. I think what you describe is probably what my oncologist was referring to without being too explicit and at least I am forewarned. Also it is good that it has reduced the tumours. I hope I will be equally lucky. As I have been continuously on chemo. for some time now I had toyed with the idea of asking him if I could have a short break before the cisplatin but will wait to see what he thinks of my CT scan due next week.

    Thanks again for sharing your experience. I hope very much that the gains you have made with the cisplatin and etoposide will be very longlasting. Take care of yourself

    Yours-Bunty.

  • I had cisplatin/taxol for my 2nd bout of chemo after having an allergic reaction to carboplatin. The main differences were (a) terrible nausea which took a while to get under control (I ended up taking zofran for a week + metoclopramide in between the zofran just to control it), (b) an overnight stay to have the cisplatin, which is infused over 16 hours or so, (c) much worse fatigue than with carbo - with the carbo I had 5-7 bad days then was OK for the rest of the cycle; with cisplatin I had 10 bad days before things improved - I was told this was normal. Sorry to be so blunt - but you are pretty much guaranteed to get the nausea, so might as well be prepared to deal with it from the off - make sure you raise this right at the start and get plenty of anti-sickness meds to take home with you. On the plus side, I did not have any kind of allergic reaction, I hardly got any neuropathy (unlike with the carbo) and I have been in remission since my treatment ended in March 2011.

  • Just to thank everyone again for the info. My experience more or less mirrored your reports, especially the nausea and generally feeling unwell for several days longer than with other chemo. For instancew I have not driven during the weeks I had it as I doubted I was fit for it. On the other hand the outcome so far has also mirrored yours in that the lesions were found on the check up scan to have shrunk significantly and I was said to have had a good result. So - I have now been put on to etoposide one week in three which has greatly reduced the frequency of my attendance at hospital and I am delighted with that and will be even more so if my spell of remission is as good as you report.

    So - thanks again for your information. It prepared me and gave some idea that the toughness of the treatment might be worthwhile.

    Hope you have alovely Christmas - Bunty.

You may also like...